Name: Anne Tierney Title: Senior University Teacher Email: <u>anne.tierney@glasgow.ac.uk</u> Telephone: +44 (0)141 330 8480 Organisation: University of Glasgow

AIFT Australia, Notre Dame University, Fremantle, June 7-10th, 2011

This Ai event took place on Tuesday 6th September, 2011, at the University of Birmingham. I worked with the Higher Education Academy (HEA) UK Centre for Bioscience Reps' Network. I am also an HEA Rep, so had a particular stake in this process. The group was made up of Reps from a variety of UK Higher Education Institutions, UK Centre for Bioscience Staff and representatives from the HEA. Reps are academic members of staff who work in Life, Biological or Agricultural Sciences in UK universities. They liaise with the HEA UK Centre for Bioscience in developing and evaluating bioscience teaching, supporting academics in teaching, and supporting undergraduate and postgraduate students in learning. This is done via a number of means, a comprehensive website, educational development grants, student competitions, teaching awards, and events held throughout the UK.

The core group was made up of two Centre for Bioscience staff, and four reps. They made up the organising committee for the two day Reps' Forum, of which the Ai event was held on Day 1.

The positive topic for the group was "How can we take forward the work of the Reps' Network in the new HEA structure?". The core group met in July 2011, via Skype, in order to discuss the focus of the appreciative inquiry event. In 2010, the Higher Education Academy announced the closure of its 24 Subject Centres, with all activities retreating to The HEA headquarters in York. This left the established reps' network with no central contact point, and the purpose of the Ai event was to establish how the reps' network could move forward in the new structure.

Interview Guide is attached in Appendix A at the end of this document.

There were 28 individuals participating in the Ai event, including Centre for Bioscience staff, the new STEM (Science, Technology, Engineering & Maths) Head, and Bioscience Lead at HEA York. The group divided into five smaller groups, and began with paired interviews. The groups reformed and shared their life-giving moments. They were introduced to the concept of Provocative Propositions which they formulated over lunch.

Five Provocative Propositions

"Bioscience gives you wings, refreshes the parts other networks can't reach, effective on your heaviest days. Because you're worth it."

"Continuity and aspiration!"

"Driving the enhancement of Learning & Teaching through supporting like-minded colleagues and converting the non-believers."

"Continuation & development of a shared HE Bioscience teaching identity to enhance the quality and profile of Learning & Teaching across the UK and beyond."

"To foster innovation & enhancement in Learning & Teaching via a strong, valued and well-networked Bioscience community...because no-one else can."

The groups then visualised what they needed in order to make their provocative propositions become a reality. Everyone was given 5 sticky circles which they used to vote for their priorities, then everyone was asked to sign their name beside the tasks that they felt that they could contribute to. In addition to signing up for tasks, video pledges were made, recorded by the reps from the core group.

The most popular tasks were for a continuation of face-to-face meetings, the identification of champions, an active network with effective communication channels, getting others involved and growing the network, and sourcing of resources.

The day after the Ai event, the outcomes of the tasks, the pledges and the video pledges were fed back to the group. These tasks and pledges will be sent out to all of the reps, including those who were not able to attend the meeting, in order that they can also add their pledges. Once those groups have been formed, they will be communicated to everyone. The group involved in communication will have the responsibility of keeping the flow of information moving between the reps, and planning has already been put in place to hold local events.

My wish for the event was that we could heal some wounds made by the closure of the Subject Centre. The meeting was very positive when it could have been otherwise, and I was grateful to have several individuals tell me that they had found the event to be of benefit, and that it had given them the opportunity to laugh, an emotion which is in short supply at the moment. I was also taken by the number of people who could see the value of using Ai with students, and in committee meetings.

We have permission to tell the story.

Appendix A. Interview guide. HEA REP'S FORUM UNIVERSITY OF BIRMINGHAM, 6-7th SEPTEMBER, 2011.

Appreciative Inquiry Session, 6th September.

Timetable

Time	Description of event	Action
12.00	Introduction to Appreciative Inquiry (10 minutes)	AMT
12.10	Paired Interviews Each pair takes 7 minutes to interview partner, using the Ai interview template. Each interviewer takes notes about what the interviewee says and records particularly powerful statements on the summary sheet. (15 minutes)	Reps
12.25	In groups of 6, each interviewer takes 2 minutes to share their interviewee's story. (15 minutes)	Reps
12.40	 Each group of 6 makes a list of their top 5 themes that are coming out of the shared stories. Top 5 themes go on Flip Chart paper, with a small copy for discussion over lunch. (15 minutes) 	Reps
12.55	Introduction to Provocative Propositions. (5 minutes)	Reps/AMT
13.00	Teams formulate Provocative Propositions over lunch. Please sit at lunch in groups. (1 hour)	Reps/AMT/AN Other Facilitator
14.00	Each group reads aloud their Provocative Proposition (10 minutes)	Reps
14.10	Each group lists under their Provocative Proposition, what they require to make it true. (15 minutes)	Reps
14.25	Vote on the tasks to prioritise them (5 minutes)	Reps
14.30	Individuals write their name beside the tasks that they contribute to. Roving videocam captures pledges. (20 minutes)	Reps/videocam
14.50	Reflections	Reps/AMT

Interview Guide

- 1. **BEST EXPERIENCE**: Tell me a story about the best experience of your time with the Centre for Bioscience Reps' Network. Look at the entire experience and recall a time when you felt most involved, or most excited about your involvement. What made the experience exciting? Who was involved? Describe the event. (2 minutes)
- 2. VALUES: We will now talk about some things that you value deeply; specifically the things that you value about yourself; about the nature of your work; and about the Centre for Bioscience Reps' Network. (2 minutes)

a)Without being humble, what do you value most about yourself, as a person and as a Centre for Bioscience Rep?

b)When you are feeling best about work, what about the task itself do you value? c)What do you value about the Centre for Bioscience Reps' Network?

d)What is the single most important thing that the Centre for Bioscience Reps' Network has contributed to your life? To the world?

- CORE VALUE: What do you experience as the core value of the Centre for Bioscience Reps' Network? Give an example of how you experience those values. (1 minute)
- 4. THREE WSHES: What three wishes would you make to heighten the vitality and health of the Centre for Bioscience Reps' Network? (1 minute)

(Interviewer has 1 minute to finish recording notes before changing places and commencing second interview)

INTERVIEW SUMMARY SHEET

1. What was the most appreciative **quotable quote** that came out of your interview?

2. What was the most **compelling story** that came out of your interview? What details and examples did the interviewee share? How were the interviewee and/or others changed by this story?

3. What was the most "**life-giving**" **moment** or "**wow-factor**" of the interview for you as a listener?

4. Did a particularly **creative and/or innovative example** of the Reps' Network emerge during the interview? If so, describe what you learned about it.

5. What three **themes** stood out most for you during the interview?

SESSION REQUIREMENTS

List of attendees: I need a list of Reps attending forum, and their institutions. The reason for this is that we need to make sure that the tables are mixed so we'll shake people up geographically and get them to sit with people who come from different parts of the country.

Second facilitator: I need a volunteer to be a second facilitator. This person is required to listen in on the groups, and make encouraging noises, and keep the groups moving.

Videocam operator: I need a volunteer who is willing to film Reps and ask them about their pledges.

Size of groups: The groups should be even-numbered; six or four. This is required for the paired interviews, and anything bigger than six takes too long with the feedback. If we have an odd number of participants, the second facilitator can take part in the interviews.

Lunch: It is vital that the groups stick together for lunch, because they have to discuss their Provocative Propositions over lunch, ready to present them directly after lunch. If possible, either tables of 6 in the lunch room encourages people to stick with their group or buffet lunch that can be taken back to the tables.

Stationery:

Marker pens, various colours Flip chart paper (Self adhesive if possible) A4 paper Sticky dots: small for Reps' badges (X1 per Rep) Large for voting on Actions (X5 per Rep)